Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 19, NWS Twin Cities, MN

April 28, 20254 counties in Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 28, 2025, 7:15 PM CDT for 4 counties in Wisconsin. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2025, 7:15 PM CDT (00:15 UTC)
Expired
Apr 28, 2025, 8:00 PM CDT
In force
45 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI

The radar

The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 7:33 PM CDTTORNADO16 Ssw Eau Claire, WIA confirmed tornado touched down northeast of Mondovi in Buffalo County then lifted after briefly crossing into southern Eau Claire County. Some structure and tree damage was noted. Time estimated from radar.
Apr 28, 7:48 PM CDTTORNADO10 Sw Fall Creek, WICorrects previous tornado report from 10 SW Fall Creek. A confirmed tornado briefly touched down just south of Cleghorn and west of Foster. Multiple pine trees were uprooted and twisted. Time estimated from radar.
Apr 28, 7:55 PM CDTTORNADO10 Sw Fall Creek, WIStructure damage and photos confirm a tornado in southern Eau Claire County. The path may stretch to east of Augusta. Time estimated from radar.
Apr 28, 7:57 PM CDTTORNADO8 S Fall Creek, WIA brief tornado was confirmed near Hale Corner with minor tree and structure damage noted. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:27 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WUUS53 KMPX 290015
SVRMPX
WIC017-033-035-091-290100-
/O.NEW.KMPX.SV.W.0019.250429T0015Z-250429T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
715 PM CDT Mon Apr 28 2025

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Chippewa County in west central Wisconsin...
  Eastern Dunn County in west central Wisconsin...
  Western Eau Claire County in west central Wisconsin...
  Northeastern Pepin County in west central Wisconsin...

* Until 800 PM CDT.

* At 715 PM CDT, a severe thunderstorm was located 9 miles northeast 
  of Durand, or 11 miles south of Menomonie, moving east at 45 mph.

  HAZARD...60 mph wind gusts and small hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Eau Claire, Menomonie, Chippewa Falls, Altoona, Lake Hallie, 
  Bloomer, Lake Wissota, Durand, Fall Creek, Colfax, Elk Mound, 
  Wheeler, Tilden, Rock Falls, Foster, Eau Claire Airport, 
  Caryville, Seymour, Hoffman Hills Rec Area and Menomonie Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds.

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

A Tornado Watch remains in effect until 1100 PM CDT for a portion of 
west central Wisconsin.

&&

LAT...LON 4468 9200 4508 9192 4515 9128 4460 9124
      4460 9200 4459 9201 4459 9202
TIME...MOT...LOC 0015Z 259DEG 39KT 4475 9186

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
2 follow-up statements
404 
WWUS53 KMPX 290047
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
747 PM CDT Mon Apr 28 2025

WIC033-091-290057-
/O.CAN.KMPX.SV.W.0019.000000T0000Z-250429T0100Z/
Dunn WI-Pepin WI-
747 PM CDT Mon Apr 28 2025

...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR EASTERN DUNN AND 
NORTHEASTERN PEPIN COUNTIES...

The storm which prompted the warning has moved out of the area. 
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for a portion of 
west central Wisconsin.

&&

LAT...LON 4486 9160 4512 9159 4515 9128 4460 9124
      4460 9160
TIME...MOT...LOC 0015Z 259DEG 39KT 4475 9186

$$


WIC017-035-290100-
/O.CON.KMPX.SV.W.0019.000000T0000Z-250429T0100Z/
Chippewa WI-Eau Claire WI-
747 PM CDT Mon Apr 28 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 8 PM CDT FOR 
SOUTHWESTERN CHIPPEWA AND WESTERN EAU CLAIRE COUNTIES...

At 747 PM CDT, a severe thunderstorm was located over Altoona, or 6 
miles east of Eau Claire, moving east at 45 mph.

HAZARD...60 mph wind gusts and small hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Eau Claire, Chippewa Falls, Altoona, Lake Hallie, Bloomer, Lake 
  Wissota, Fall Creek, Tilden, Foster, Seymour, Eau Claire Airport, 
  Bateman, Brackett, Eagleton, Allen and Jim Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds.

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

A Tornado Watch remains in effect until 1100 PM CDT for a portion of 
west central Wisconsin.

&&

LAT...LON 4486 9160 4512 9159 4515 9128 4460 9124
      4460 9160
TIME...MOT...LOC 0015Z 259DEG 39KT 4475 9186

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
023 
WWUS53 KMPX 290108
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
808 PM CDT Mon Apr 28 2025

WIC017-035-290118-
/O.EXP.KMPX.SV.W.0019.000000T0000Z-250429T0100Z/
Chippewa WI-Eau Claire WI-
808 PM CDT Mon Apr 28 2025

...SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR SOUTHWESTERN CHIPPEWA 
AND WESTERN EAU CLAIRE COUNTIES...

The storm which prompted the warning has moved out of the area. 
Therefore, the warning has been allowed to expire.

A Tornado Watch remains in effect until 1100 PM CDT for a portion of 
west central Wisconsin.

&&

LAT...LON 4486 9160 4512 9159 4515 9128 4460 9124
      4460 9160
TIME...MOT...LOC 0047Z 260DEG 39KT 4481 9138

$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 7:08 PM CDT, 7 minutes earlier. Its key messages:

  • Tornado Watch in SW MN likely to be expanded eastwards as threat progresses eastwards this afternoon and evening. All hazards possible with large hail, strong winds, and potential longer track tornadoes possible.
  • Quiet weather after Monday with cooler temperatures through the weekend, warming above normal next week.
  • Little to no chance for rainfall through next weekend.
Area forecast discussion, Apr 28, 7:08 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
708 PM CDT Mon Apr 28 2025

.KEY MESSAGES...

- Tornado Watch in SW MN likely to be expanded eastwards as
  threat progresses eastwards this afternoon and evening. All
  hazards possible with large hail, strong winds, and potential
  longer track tornadoes possible.

- Quiet weather after Monday with cooler temperatures through
  the weekend, warming above normal next week.

- Little to no chance for rainfall through next weekend.

&&

.UPDATE...
Issued at 635 PM CDT Mon Apr 28 2025

Thunderstorms found their happy place this evening in southern
MN within the max of the mlCAPE plume, where values exceeded
3000 j/kg. This allowed for storms to stay south of the Twin
Cities metro. Southeast MN out ahead of the line still has a
prime environment for severe storms and these storms will
continue to be severe as they head for La Crosse. The north end
of the line will clip Pepin and Eau Claire counties as well.
Though the better severe environment will be south of Eau
Claire, so strong winds will be possible across Pepin and
southern Eau Claire counties. On the back side of this system,
CAA and deformation have resulted in stratus returning to
western MN, with a batch of rain back in the Fargo area. This
rain will slide across central MN this evening. It is expected
to stay warm enough to maintain rain, with the precip likely to
be gone by the time we get air cold enough to support snow to
move in.

&&

.DISCUSSION...
Issued at 153 PM CDT Mon Apr 28 2025

Please see Update section above for more details about ongoing
severe weather, including potential for further severe weather this
afternoon and evening...

Tuesday through this weekend...

Wrap around showers are expected on the western side of the tilting
upper level trough early on Tuesday as the storms will have pushed
east of the region and over the Great Lakes overnight. Winds behind
the surface front out of the northwest will bring in some cooler air
which looks to linger over the next few days as high pressure keeps
the airmass stagnant until later in the week, at which point we
quickly turn things around with warmer temperatures into the weekend
and beyond. As the upper level trough migrates eastwards, our 500-
300mb flows will flatten out and become zonal with the left entrance
of the upper level jet streak migrating towards east-central
Wisconsin, aiding subsidence alongside surface high pressure. We
could see some isolated drizzle or weak showers on Thursday as a
broad upper level trough swings through central Canada, with subtle
height falls along the far southern fringe providing just enough
omega to squeeze out some droplets. Given subsidence the few days
before, PWAT values will be low and we will have surface level dry
air to overcome such that anything more than a few hundredths would
be an achievement given the meager forcing. Dry conditions resume on
Friday with a western CONUS ridge building through the weekend with
weak southerly flow at the surface advecting some warmer air towards
the area and upper level flow become northwesterly on the eastern
side of the ridge. The southerly surface winds and ridge will lock
in some warmer temperatures as we head into next week, with
ensembles favoring temperatures reaching into the 80s early next
week and not looking to stop through the first week of May.

In terms of rainfall and active weather, bigger systems remain
absent with longer range ensemble membership showing quite a bit of
variance into next week with roughly 30 to 40 percent of members
within the GEFS showing a chance for some stronger rainfall and
perhaps some storms by the middle of next week. Given the time
range, this is fairly close to climatology such that there should
not be too much stock placed within this for now as we will need to
get within the 7 day time range to truly build some confidence in
our next major system.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 635 PM CDT Mon Apr 28 2025

Only Eau Claire has thunderstorm chances remaining the rest of
the night. Another thing to watch out for in WI is the threat
for some brief, though intense wind gusts with a wake low type
feature. We got reports of wind damage of Maplewood (east side
of St. Paul) with a 47 kt gust at RNH as well, so there is some
form of density current working across WI as well, though
confidence in us seeing any more gusts like that RNH report is
pretty low. For the rest of tonight, we'll see the IFR/MVFR
stratus moving into western MN sweep across the rest of the MPX
terminals after a brief period of mostly clear skies. Those
IFR/MVFR cigs will last for roughly 8 hours before skc
conditions move in for the rest of Tuesday.

KMSP...Well, MSP dodged a convective bullet this afternoon.
Next up will be 800-1200 foot cigs arriving around 4z or 5z.
Also, there is a chance for some dz/-ra between 7z and 11z, but
that threat is too low to include in the TAF right now. VFR
conditions are expected to return by 17z.

/OUTLOOK FOR KMSP/
WED...VFR, chc MVFR/-SHRA late. Wind SSE 10-20 kts.
THU...MVFR, chc -SHRA. Wind NW 15G25 kts.
FRI...VFR. Wind N 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

UPDATE...MPG
DISCUSSION...TDH
AVIATION...MPG
Hazardous weather outlook, Apr 28, 2:23 PM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
223 PM CDT Mon Apr 28 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
291930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
223 PM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Numerous severe thunderstorms are likely this afternoon and early
evening. There is a Moderate Risk of severe thunderstorms (level
4 of 5) across much of the area. Very large hail, damaging winds,
and tornadoes are likely. A few strong tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

In the hours before

Local storm report, Apr 28, 6:39 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
639 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     Funnel Cloud     Kiester                 43.54N 93.71W
04/28/2025                   Faribault          MN   Storm Chaser

            Storm Chaser reported brief funnel in
            Kiester.

&&

RMD
Local storm report, Apr 28, 6:47 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
647 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Tstm Wnd Dmg     6 W Kenyon              44.26N 93.11W
04/28/2025                   Rice               MN   Amateur Radio

            Barn destroyed, silos destroyed, semi tipped
            over. Time estimated via radar.

&&

RMD
Local storm report, Apr 28, 6:51 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
651 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Hail             3 W Santiago            45.53N 93.87W
04/28/2025  M1.50 Inch       Sherburne          MN   Public

            Delayed report via X with picture of 1.5
            inch hail.

&&

BED
Local storm report, Apr 28, 6:52 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
652 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             4 SSW Alden             43.62N 93.60W
04/28/2025  M1.25 Inch       Freeborn           MN   Law Enforcement

&&

RMD
Local storm report, Apr 28, 6:58 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
658 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tstm Wnd Dmg     Kenyon                  44.27N 92.98W
04/28/2025                   Goodhue            MN   Emergency Mngr

            Photos provided of roof damage reported to
            large commercial warehouse in Kenyon. Time
            estimated via radar.

&&

RMD
Special weather statement, Apr 28, 7:06 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
706 PM CDT Mon Apr 28 2025

WIZ025>028-290115-
Eau Claire WI-Dunn WI-Chippewa WI-Pepin WI-
706 PM CDT Mon Apr 28 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT DUNN...EAU CLAIRE...
CHIPPEWA AND NORTHEASTERN PEPIN COUNTIES UNTIL 815 PM CDT...

At 706 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from 6 miles southeast of Ridgeland to 5
miles southeast of Durand, or extending from 16 miles north of
Menomonie to 21 miles south of Menomonie, moving east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Eau Claire, Menomonie, Chippewa Falls, Altoona, Lake Hallie,
  Stanley, Bloomer, Lake Wissota, Durand, Augusta, Cornell, Cadott,
  Fall Creek, Colfax, Boyceville, Elk Mound, Eau Galle, Boyd,
  Fairchild and New Auburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4468 9203 4489 9204 4521 9200 4521 9154
      4522 9154 4524 9093 4512 9093 4512 9092
      4460 9092 4460 9200 4459 9201 4459 9202
TIME...MOT...LOC 0006Z 271DEG 39KT 4512 9185 4488 9183 4459 9187

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 TO 55 MPH

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:06 PM CDTSpecial Weather StatementMPXChippewa, Dunn, Eau Claire, Pepin69 min
Apr 28, 7:38 PM CDTTornado Warning Tornado observedMPXEau Claire37 min
Apr 28, 8:02 PM CDTTornado WarningMPXChippewa, Eau Claire28 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.